Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 69, NWS Blacksburg, VA

May 7, 1998Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 7, 1998, 10:13 PM EDT for Smyth County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 10:13 PM EDT (02:13 UTC)
Expired
May 7, 1998, 11:05 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Smyth County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WUUS01 KRNK 080215 RRA
SVRRNK
VAC173-080305-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SMYTH COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 1105 PM EDT.

* AT 1013 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 32 MILES WEST SOUTHWEST OF WYTHEVILLE OR 10 MILES
  WEST SOUTHWEST OF SUGAR GROVE MOVING EAST NORTHEAST AT 40 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  SUGAR GROVE                     AROUND 1025 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/DOC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:30 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 7, 8:30 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT THU MAY 7 1998

RECOMMENDATIONS...
WBC...OPEN UP RANGE UPPER 50S TO LOW 60S IN PIEDMONT TONIGHT.
CRW...MID TO UPPER 50S IN SE W VA/NRV
RDU...MID TO UPPER 50S IN NRN MNTS.

DISCUSSION...
STRONG TO SEVERE TSRA MOVING ACROSS RNK PIEDMONT AREAS. IR IMAGERY
SHOWS AWESOME UPPER LEVEL WIND DIVERGENCE ACROSS THE CAROLINAS.
WOULD CONTINUE LIKELY POPS FOR TSRA ACROSS ENTIRE RNK CWA WITH WARM
FRONT TO CROSS AREA OVERNIGHT AND AREA IN LEFT FRONT QUAD OF JET. SE
FLOW FOCUSING HIGH DWPTS ACROSS THE FOOTHILLS AND PIEDMONT. DONT
THINK TEMPERATURES WILL DROP ANY LOWER THAN MID 50S ACROSS MY CWA.
PERHAPS FM MID 50S IN MNTS TO LOW 60S IN THE PIEDMONT.
MV

In the hours before

Local storm report, May 7, 6:15 PM EDT, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     6 SW LEASBURG             NC   TORNADO
05/07/98   CASWELL                        *** 2 INJ ***
                                          DAMAGED 12 BUILDINGS AND A
                                          REST HOME ALONG ROUTE 86.

445 PM     2 NE BLOWING ROCK         NC   1.00 INCH HAIL
05/07/98   WATAUGA                        OCCURRED UNTIL 450 PM.

505 PM     FERGUSON                  NC   1.75 INCH HAIL
05/07/98   WILKES

MTE
Local storm report, May 7, 6:15 PM EDT, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     6 SW LEASBURG             NC   TORNADO
05/07/98   CASWELL                        *** 2 INJ ***
                                          DAMAGED 12 BUILDINGS AND A
                                          REST HOME ALONG ROUTE 86.

445 PM     2 NE BLOWING ROCK         NC   1.00 INCH HAIL
05/07/98   WATAUGA                        OCCURRED UNTIL 450 PM.

505 PM     FERGUSON                  NC   1.75 INCH HAIL
05/07/98   WILKES

MTE
Special weather statement, May 7, 7:05 PM EDT, 3 hours 8 minutes before
NCZ005-006-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL
NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL.

A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL
AND SPAWNED TORNADOES.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

MV
Special weather statement, May 7, 7:05 PM EDT, 3 hours 8 minutes before
NCZ005-006-080400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT THU MAY 7 1998

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT...

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL
NORTH CAROLINA.

THE COUNTIES INCLUDED IN THE WATCH ARE ROCKINGHAM AND CASWELL.

A BAND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
EFFECT THE AREA THROUGH THE EVENING. THE STRONGER THUNDERSTORMS
WERE MOVING THROUGH THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH
CAROLINA. SOME THE THUNDERSTORMS HAVE ALREADY PROVIDED LARGE HAIL
AND SPAWNED TORNADOES.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

MV
Local storm report, May 7, 8:50 PM EDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545 PM
05/07/98   YADKIN                         TREE LIMBS BROKE OFF.

615 PM     1 ESE LEVEL CROSS         NC   TORNADO
05/07/98   SURRY                          MOBILE HOME DAMAGED...
                                          SHINGLES TORN FROM A ROOF...
                                          HOUSES BLOWN OFF FOUNDATION
                                          AND TREES DAMAGE. TORNADO WAS
                                          ON THE GROUND FOR ABOUT TWO
                                          MILES.

700 PM     SOUTH PORTION             NC   WIND DAMAGE
05/07/98   STOKES                         NUMEROUS TREES DOWN ACROSS
                                          SOUTHERN PORTION OF COUNTY.
                                          DAMAGE CONTINUED UNTIL 720
                                          PM.

740 PM     MOUNT HERMON              VA   TORNADO
05/07/98   PITTSYLVANIA                   *** 2 INJ ***
                                          WELL BUILD HOUSE SEVERELY
                                          DAMAGED...GARAGE DAMAGED AND
                                          TREE DAMAGE. INITIAL
                                          ESTIMATES INDICATE DAMAGE
                                          PATH WAS ABOUT ONE QUARTER
                                          MILE LONG.

820 PM     8 SE MARTINSVILLE         VA   FLASH FLOOD
05/07/98   HENRY                          FALLS CREEK OUT OF ITS BANKS.

828 PM     14 SSW MARION             VA   1.00 INCH HAIL
05/07/98   SMYTH

MTE
Local storm report, May 7, 8:50 PM EDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT THU MAY 7 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545 PM
05/07/98   YADKIN                         TREE LIMBS BROKE OFF.

615 PM     1 ESE LEVEL CROSS         NC   TORNADO
05/07/98   SURRY                          MOBILE HOME DAMAGED...
                                          SHINGLES TORN FROM A ROOF...
                                          HOUSES BLOWN OFF FOUNDATION
                                          AND TREES DAMAGE. TORNADO WAS
                                          ON THE GROUND FOR ABOUT TWO
                                          MILES.

700 PM     SOUTH PORTION             NC   WIND DAMAGE
05/07/98   STOKES                         NUMEROUS TREES DOWN ACROSS
                                          SOUTHERN PORTION OF COUNTY.
                                          DAMAGE CONTINUED UNTIL 720
                                          PM.

740 PM     MOUNT HERMON              VA   TORNADO
05/07/98   PITTSYLVANIA                   *** 2 INJ ***
                                          WELL BUILD HOUSE SEVERELY
                                          DAMAGED...GARAGE DAMAGED AND
                                          TREE DAMAGE. INITIAL
                                          ESTIMATES INDICATE DAMAGE
                                          PATH WAS ABOUT ONE QUARTER
                                          MILE LONG.

820 PM     8 SE MARTINSVILLE         VA   FLASH FLOOD
05/07/98   HENRY                          FALLS CREEK OUT OF ITS BANKS.

828 PM     14 SSW MARION             VA   1.00 INCH HAIL
05/07/98   SMYTH

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:31 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth49 min
May 7, 9:25 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania2 hr
May 7, 9:25 PM EDTFlash Flood WarningRNKCity of Danville2 hr
May 7, 11:41 PM EDTSevere Thunderstorm WarningRNKSmyth34 min
May 8, 1:23 AM EDTSevere Thunderstorm WarningRNKPatrick32 min
May 8, 3:13 AM EDTSevere Thunderstorm WarningRNKHalifax47 min
May 8, 4:22 AM EDTSevere Thunderstorm WarningRNKPatrick53 min
May 8, 6:14 AM EDTSevere Thunderstorm WarningRNKPulaski31 min
May 8, 10:34 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville66 min
May 8, 11:24 AM EDTSevere Thunderstorm WarningRNKHalifax61 min
May 8, 11:44 AM EDTSevere Thunderstorm WarningRNKCharlotte51 min
May 8, 12:21 PM EDTSevere Thunderstorm WarningRNKCampbell49 min
May 8, 1:31 PM EDTSevere Thunderstorm WarningRNKAmherst34 min
May 8, 2:17 PM EDTSevere Thunderstorm WarningRNKBuckingham48 min
May 8, 2:32 PM EDTSevere Thunderstorm WarningRNKPittsylvania48 min
May 8, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.